Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2020, 8:22 PM EDT for Charlotte County, Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2020, 8:22 PM EDT (00:22 UTC)
- Expired
- Jul 24, 2020, 9:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 8:30 PM EDT | TSTM WND DMG | Phenix, VA | THE CHARLOTTE COUNTY 911 CENTER REPORTED TWO TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS IN THE COMMUNITY OF PHENIX. |
| Jul 24, 8:52 PM EDT | TSTM WND DMG | Charlotte Court House, VA | THE CHARLOTTE COUNTY 911 CENTER REPORTED TWO TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS IN THE COMMUNITY OF CHARLOTTE COURT HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WUUS51 KRNK 250022
SVRRNK
VAC037-250115-
/O.NEW.KRNK.SV.W.0129.200725T0022Z-200725T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
822 PM EDT Fri Jul 24 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Charlotte County in south central Virginia...
* Until 915 PM EDT.
* At 822 PM EDT, severe thunderstorms were located along a line
extending from near Red House to Darlington Heights, moving south
at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Charlotte Court House...
Phenix...
Red House...
Drakes Branch...
Madisonville...
Abilene...
and Cullen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3682 7855 3681 7867 3683 7869 3686 7867
3692 7875 3694 7873 3701 7875 3695 7878
3699 7885 3709 7887 3720 7882 3723 7878
3722 7873 3725 7868 3719 7868 3719 7864
3714 7859 3715 7855 3713 7851 3692 7848
TIME...MOT...LOC 0022Z 006DEG 11KT 3717 7886 3721 7864
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
943
WWUS51 KRNK 250058
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
858 PM EDT Fri Jul 24 2020
VAC037-250115-
/O.CON.KRNK.SV.W.0129.000000T0000Z-200725T0115Z/
Charlotte VA-
858 PM EDT Fri Jul 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CHARLOTTE COUNTY...
At 858 PM EDT, severe thunderstorms were located along a line
extending from near Wren to Cullen, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Charlotte Court House...
Phenix...
Drakes Branch...
Abilene...
Cullen...
Wylliesburg...
and Saxe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3682 7855 3681 7867 3683 7869 3686 7867
3692 7875 3694 7873 3701 7875 3695 7878
3699 7885 3709 7887 3710 7878 3714 7859
3715 7855 3713 7851 3692 7848
TIME...MOT...LOC 0058Z 006DEG 11KT 3707 7887 3711 7865
HAIL...<.75IN
WIND...60MPH
$$
RAB198
WWUS51 KRNK 250111
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
911 PM EDT Fri Jul 24 2020
VAC037-250120-
/O.EXP.KRNK.SV.W.0129.000000T0000Z-200725T0115Z/
Charlotte VA-
911 PM EDT Fri Jul 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE COUNTY WILL BE
ALLOWED TO EXPIRE AT 915 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms and minor flooding will be
possible.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3682 7855 3681 7867 3683 7869 3686 7867
3692 7875 3694 7873 3701 7875 3695 7878
3699 7885 3709 7887 3710 7878 3714 7859
3715 7855 3713 7851 3692 7848
TIME...MOT...LOC 0110Z 006DEG 11KT 3705 7887 3709 7865
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:46 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 24, 7:46 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 746 PM EDT Fri Jul 24 2020 .SYNOPSIS... A weak front will dissipate over the area tonight. High pressure will cover the region through Monday. A potential change in the weather pattern arrives on Wednesday with the passage of a stronger cold front. && .NEAR TERM /THROUGH SATURDAY/... As of 745 PM EDT Friday... Scattered showers and thunderstorms are crossing over Virginia and North Carolina in response to a cold front moving southward. A few of the thunderstorms have become strong to severe and may produce damaging winds for the next couple hours. Eventually, activity will fade by midnight as high pressure builds from the north. As skies begin to clear, patchy fog could develop by early Saturday morning in areas that have received notable rainfall. Saturday will be somewhat drier and have lowered pops along/north of U.S. 460 east of the mountains. Should see high pressure overhead, though inverted trough across the Appalachians may shape the atmosphere for some coverage in the afternoon, though with lower pwats and somewhat stabler airmass not expecting any flooding or severe concerns. Lows tonight will range from the lower to mid 60s west, to around 70 east. Highs Saturday will be warmer thanks to more sunshine, but humidity should be somewhat lower. Highs will range from the lower 90s east to mid to upper 80s west. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 1230 PM EDT Friday... Departing weak trough over the eastern United States gives way to broad ridging to the eastern third of the CONUS, with surface high pressure centered over the Carolinas by Sunday. Without any true forcing expected over the weekend, expect isolated to perhaps scattered diurnally driven showers and storms for the late afternoon and evening. Most of the activity will be confined to the southern sections of the CWA, especially along the southern Blue Ridge where some orographic lift may help to enhance storm development. With increasing 850mb temperatures and lower chances for clouds/rain to provide cooling, expect temperatures to once again increase into the low to mid 90s through Monday, especially for Roanoke and east into the Piedmont of Virginia and North Carolina. First of next week, our attention turns to the Ontario region of Canada where a shortwave trough is expected to be heading eastward by Monday afternoon. An associated cold front is expected to stretch from the Great Lakes into the central Plains Monday night into early Tuesday. This front will continue to sag south Monday, increasing the chance of rain and thunderstorms for the middle of next week, while possibly providing for some cooler temperatures and lower humidity. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 115 PM EDT Friday... Temperatures will remain above average at least through Wednesday before an incoming front and upper level trough drop in. Models and ensemble guidance continue to point to an uptick in thunderstorm coverage especially during the Tuesday and Wednesday timeframe. The frontal boundary should push through the area by Wednesday afternoon and evening before slowly washing out to the south early Thursday. There still is some uncertainty on the timing of the front and how far south it pushes during the midweek period. Both the European and Canadian show the boundary to our south by Thursday giving us drier and much more seasonable conditions compared to the GFS. With the front heading south and a digging trough, questions remain on precipitation chances for Friday and Saturday especially with models hinting at the moisture from what is left of Hanna being pulled our way. For now we will lean toward the drier side of things late next week as high pressure digs in from the Great Lakes and Ohio River Valley. Highest precipitation chances should remain south of the area. Forecast confidence in the long range for temperatures and precipitation is moderate. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 745 PM EDT Friday... Scattered showers and thunderstorms are moving southward across Virginia and North Carolina. As a result, VCTS remains at LYH and DAN for a couple more hours. MVFR conditions are possible in any of the storms. Eventually, the convection should fade by midnight as high pressure builds from the north. As clouds decrease later tonight, some MVFR fog could develop for all sites except ROA. Confidence for IFR fog is highest at BLF, LWB, and BCB by early Saturday morning. Any fog will dissipate and give way to VFR conditions before midday Saturday. Scattered showers and thunderstorms could form again by the afternoon across the southern Blue Ridge due to daytime heating and orographical lift, but chances are too low at any TAF site to mention thunder at this time. Winds should remain rather light. Extended Aviation Discussion... Mainly VFR conditions will continue for Sunday and Monday. Daytime heating should spark isolated thunderstorms across the mountains, and there is a potential for early morning fog at LWB and BCB along with anywhere else that may receive significant rainfall. Chances of convection will increase by Tuesday and Wednesday as a cold front arrives from the northwest. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...PW/WP SHORT TERM...BMG LONG TERM...ET AVIATION...PW
Hazardous weather outlook, Jul 24, 5:36 AM EDT, 14 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 536 AM EDT Fri Jul 24 2020 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-250945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 536 AM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible during the afternoon and evening. Damaging winds are the primary severe weather threat, but large hail and localized flooding are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-250945- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 536 AM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 24, 7:39 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 3 NW LYNCHBURG CITY 37.44N 79.19W
07/24/2020 CITY OF LYNCHBURG VA 911 CALL CENTER
THE CITY OF LYNCHBURG 911 CENTER REPORTED
THAT A POWER LINE WAS BLOWN DOWN BY
THUNDERSTORM WINDS AT THE INTERSECTION OF
RIVERMONT AVENUE AND LINK ROAD.
&&
16Special weather statement, Jul 24, 7:49 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT Fri Jul 24 2020
NCZ005-250045-
Rockingham-
749 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM COUNTY...
At 748 PM EDT, a strong thunderstorm was located over Stoneville,
moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Oregon Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3640 8003 3650 8003 3654 8000 3654 7984
3648 7961 3625 7977 3625 7979
TIME...MOT...LOC 2348Z 299DEG 16KT 3647 7995
RABSpecial weather statement, Jul 24, 7:53 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
753 PM EDT Fri Jul 24 2020
VAZ015-016-250045-
Grayson-Carroll-
753 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND
EASTERN GRAYSON COUNTIES AS WELL AS THE CITY OF GALAX...
At 752 PM EDT, a strong thunderstorm was located over Galax, moving
southeast at 20 mph. A second strong thunderstorm was located near Fries,
also moving southeast at 20 mph.
Winds in excess of 30 mph and penny size hail are possible with these
storms.
Locations impacted include...
Galax...
Fries...
Fancy Gap...
Cana...
Byllesby...
Baywood...
and Lambsburg.
Torrential rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning can be expected with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3656 8085 3657 8104 3671 8109 3683 8092
3664 8060 3662 8062 3661 8062 3656 8061
TIME...MOT...LOC 2352Z 325DEG 19KT 3666 8091
RABSpecial weather statement, Jul 24, 7:59 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
759 PM EDT Fri Jul 24 2020
VAZ046-059-250045-
Charlotte-Appomattox-
759 PM EDT Fri Jul 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN APPOMATTOX AND NORTHERN CHARLOTTE COUNTIES...
At 759 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Evergreen to near Jetersville.
Movement was south at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Red House...
Drakes Branch...
Pamplin City...
and Madisonville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3701 7846 3698 7874 3701 7876 3699 7876
3698 7878 3698 7883 3712 7886 3720 7882
3721 7885 3725 7889 3731 7890 3734 7861
3726 7868 3720 7869 3719 7864 3717 7864
3714 7859 3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2359Z 012DEG 11KT 3727 7883 3733 7818
RABLocal storm report, Jul 24, 8:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND DMG 1 ESE FIGSBORO 36.78N 79.84W
07/24/2020 HENRY VA 911 CALL CENTER
THE HENRY COUNTY 911 CENTER REPORTED A TREE
WAS BLOWN DOWN BY THUNDERSTORM WINDS NEAR
THE INTERSECTION OF WINDY RIDGE ROAD AND
DYER STORE ROAD.
&&
16Special weather statement, Jul 24, 8:07 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
807 PM EDT Fri Jul 24 2020
NCZ001-250045-
Ashe-
807 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY...
At 805 PM EDT, a strong thunderstorm was located near Flatwood,
or about 10 miles south of Whitetop, moving south at 15 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
Ashland...
Trout...
and Baldwin.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3656 8169 3659 8161 3658 8152 3635 8137
3628 8158 3630 8159 3633 8162 3646 8170
3651 8170 3653 8171
TIME...MOT...LOC 0005Z 340DEG 14KT 3652 8162
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:34 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania | 56 min |
| Jul 24, 9:16 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 74 min |
| Jul 25, 5:29 PM EDT | Special Weather Statement | RNK | Smyth | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.